Heroin Withdrawal Symptoms

Heroin is a highly addictive drug processed from morphine and sold commonly as a white, brownish, or brown powder or a black sticky substance. It is the fastest acting opiate, and also the most commonly abused one, whose users suffer from heroine withdrawal symptoms when they try to stop the drug. Most street heroin is mixed with other substances like other drugs, sugar, starch, milk powder, quinine or poisons like strychnine.

Heroin abusers, buying off the streets, hardly ever know the actual strength or true contents of what they are getting. This puts them at immense risk for overdose and death. Since one of the common ways of ingesting it is by injection, heroin also presents the risks of the transmission of HIV and other needle or blood transmitted diseases.

One of the biggest problems of opiates like heroin is the formation of dependence and tolerance. Over a certain period of heroin use, the body develops tolerance to heroin which in turn leads to heroin dependence, and hence addiction.

Tolerance forces the heroin abuser to use larger and larger doses of heroin to achieve the same effect or the same high. As higher and higher doses are used, physical dependence develops. At this stage, the body adapts to the presence of heroin by suspending the production of its own natural pain relievers like endorphins. Any reduction or suspension of heroin use at this stage will lead to withdrawal symptoms.

Heroin withdrawal symptoms may occur after just a few hours from the last dose, in regular users. Major withdrawal symptoms occur when heavily dependent users try to stop or drastically reduce the dose. If they are in poor health, withdrawal may even be fatal.

Heroine withdrawal symptoms include

  • Insatiable craving for the drug
  • restlessness
  • muscle and bone pain
  • insomnia
  • diarrhea
  • nausea
  • vomiting
  • cold flashes
  • cold sweat
  • goose bumps
  • involuntary kicking movements
  • dilated pupils
  • watery eyes
  • runny nose
  • excessive, repeated yawning
  • loss of appetite
  • tremors
  • panic
  • muscle cramps
  • shallow breathing
  • convulsions
  • Increased heart rate
  • elevation in pulse
  • elevated temperature
  • sharp elevation in blood pressure
  • arrhythmia
  • stroke
  • heart attack
  • coma
  • depression
  • suicidal tendencies

Most of the heroin withdrawal symptoms are generally the worst at around 48 to 72 hours after the cessation of doses and ease after a week or so. As of yet, all the treatment available for the heroin withdrawal symptoms are based on the treatment of individual symptoms. Some of these may require medication, while some may not. Possibly the biggest goal, the biggest reason for the medical treatment of the heroin withdrawal symptoms for an addict is to try to maintain a level of comfort and eliminate pain during the detox period, thus aiding the addict to actually get to a drug free stage.

Once such a stage has been reached, the treatment can be continued via maintenance or abstinence, use of motivational counseling, individual group and family therapy, etc so that the patient sticks to rehabilitation. Pharmacological treatments can help the patient to recover some of the damaged brain cells and normalize some disrupted brain functions. It can eliminate heroin withdrawal symptoms as well as eliminating the short and long term cravings and restores advanced cognitive processes like ability to pay attention, reading, consciousness and so on.

For additional information on addiction treatment or the drug Suboxone,
Call now 1-888-Suboxone or 1-888-782-6966



E-mail: Support@SoftLandingRecovery.com>

Content provided by the Editorial Board.  This article is written by a freelance writer. It might not reflect the views and opinions of Soft Landing ltd. or its staff but has been placed here so that our visitors may get an idea of how others think of the topic.

Information on this page last updated on 06/10/2007